We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Can You Overdose on Meth?

Crystal meth overdoses can be a painful, dangerous, and sometimes violent experience, and that is in the best-case scenarios as deaths from meth overdoses are not uncommon. According to the CDC, between 2012 and 2018 there was an almost 5x increase in methamphetamine-related overdose deaths. While there is no freely available medication that can reverse a meth overdose once it occurs, there are ways to minimize the risk of an overdose and some steps to take that can increase someone’s chances of survival.

In this article

    Meth Overdose Symptoms

    Yes, it is possible to overdose on meth. Some of the more common meth overdose symptoms include:

    • Convulsive Seizures or Intense Tremor
    • Coma or Unconsciousness (inability to wake up)
    • High Fever
    • Heavy Sweating (regardless of ambient temperature)
    • Hallucinations and Psychosis
    • Chest Pain and Difficulty Breathing
    • Vomiting
    • Irregular and Rapid Heart Rate
    • Cardiac Arrest or Stroke

    These symptoms can lead to very dangerous and sometimes fatal outcomes if they are left untreated. Immediate medical attention is required if someone hopes to survive a meth overdose, and the sooner help arrives, the better.

    Is Meth Overdose Treatment At Home An Option?

    Meth overdoses absolutely require professional medical attention, although some of the symptoms may benefit from care while medical help is on the way. A few key things to do if someone is experiencing a meth overdose include:

    1. Call Emergency Medical Services Immediately: The medications that can most effectively treat a meth overdose must be administered by trained medical professionals. Call for help as soon as possible.
    2. If Someone Is Having A Meth Overdose-Induced Seizure: Do not attempt to restrain them; stand back and wait for seizing to end before getting near them. If they are on a hard surface, you may place something soft (like a sweater) under their head to prevent them from head trauma due to violent convulsions.
    3. Provide Aid: If medical help has not arrived by now and they have ceased convulsions, check their airway and breathing. Place them in the recovery position, and it may be necessary to clear vomit from their airway to prevent them from suffocating.
    4. Stay With Them Until Medical Help Arrives: Stay with the victim and monitor them; be prepared to give as much information as possible to the paramedics when they arrive.

    There are medications that can treat the symptoms of a meth overdose, but these are controlled substances and must be administered by trained medical professionals. Some common types of medications used include antipsychotics, sedatives, antihistamines, and certain kinds of blood pressure medications.

    Can You Overdose on Meth

    Dangers

    Some of the most commons causes of death for meth users include cardiovascular issues, HIV/AIDS, and meth overdose. Cardiovascular issues can include cardiac arrest, ventricular fibrillation, and stroke. Meth use is considered a very relevant factor for someone’s chances of acquiring HIV, and it is the largest contributing factor for HIV risk among gay men. Meth may also increase susceptibility to the HIV/AIDS virus itself, as it intensifies the activity of certain cells in the body, thereby creating a greater “surface area” for the virus to attack.

    Prevention

    The only way to be completely safe from a meth overdose is to not use meth. That being said, many people who are struggling with a meth addiction do not see this as an option. Even during active meth addiction, there are some things that someone can do to reduce the risks of suffering a meth overdose. Some tips for meth overdose prevention and harm-reduction techniques include:

    • Do Not Inject Meth: It is much easier to overdose on meth when injecting it due to the increased potency and more rapid onset of injection meth use. Aside from the higher risk of directly overdosing, there is less someone can do to render aid in the event of an overdose. When overdosing from snorted meth, medical professionals may be able to flush the nose and sinus, thereby minimizing the amount that actually enters the brain. This is not the case when injecting meth, as once the plunger is pushed in, there is no going back.
    • Do Not Mix Meth With Medications: Aside from the high potency of meth in general, it is capable of many interactions with other medications. This could lead to an increased impact on the brain or body and possibly fatal complications. Our “Dangers of Crystal Meth Addiction” guide lists just the 41 most dangerous medications to mix with meth, but there are hundreds that are capable of dangerous interactions.
    • Do Not Mix Meth With Other Illicit Drugs: Some people may think that it is okay to mix meth with other drugs, such as opioids, but this is simply not the case. There has been a drastic increase in meth and opioid combination overdoses over the past 5 years. Mixing meth with any other drug can greatly increase the risk of a fatal overdose.

    Treatment

    Once someone has suffered a meth overdose and hopefully survives, they will still be at risk if they continue to use meth. The only way to avoid a meth overdose entirely is to stop using and get sober. The best way to do this is to check into a detox center, and it may also be a good idea to continue with residential treatment once the detox process has been completed.

    Resources

    Some additional meth overdose awareness and prevention resources can be found below. The more informed someone is about meth overdoses, the better they can help someone if and when the need arises.

    International Overdose Awareness Day: Information on crystal meth overdoses including what to look for, what to do, and what not to do in the event of an overdose.

    Toward the Heart: A stimulant overdose awareness guide that provides tips and resources for what to do if someone near you is experiencing a stimulant overdose.

    National Institute on Drug Abuse: A fact sheet about methamphetamines that includes information on overdoses.

    Leeds, Grenville, and Lanark District Health Unit: A hospital in Ontario, Canada that provides information and resources about crystal meth overdoses.

    Minnesota Department of Health: A resource guide about methamphetamine addiction that provides harm reduction and overdose awareness resources.

    Manitoba Department of Health: Information about the signs and symptoms of a crystal meth overdose and further resources about meth in general.

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. The Summit Wellness Group is located in Georgia and all of your calls will be directed to one of our local staff members. Our sincere passion is helping people recover so that they can live full, meaningful and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively you can fill out our contact form and a member of our staff will contact you shortly.